Never in my life have I experienced anything as annoying, upsetting or debilitating as the cough I have endured for months due to lisinopril. Coughing fits would sneak up on me during the day and plague me all night long! The cough is similar to bronchitis, but accompanied by a waterfall of mucous and weepy eyes that make it impossible to go out of the house without boxes of tissues and bottles of water. It wasn't until I had a thyroidectomy that I received some relief. Worried that I would start coughing during surgery, the anesthesiologist assured me that that would not happen due to suppressant qualities of the anesthesia. While in the hospital, and then at home recuperating, I noticed that my cough had disappeared! No bone-jarring coughing, no mucous, no weepy eyes. I thought I was cured (hooray)! My jubilation was short-lived, however, when I went off my prescribed pain relievers. It wasn't until I had to continue with my medication a few days later that I realized that my cough was gone---again! My doctor had prescribed 50 mg. of Tramadol HCL for pain, but I was receiving an added benefit of cough relief! Tramadol is a non-narcotic, non-addictive pain reliever that can only be obtained by prescription. I was stunned that it totally suppressed my cough. My doctor has renewed the prescription since my surgery over a month ago. I don't know the long-range implications of taking this drug, but I plan to discuss this with my doctor on my next visit. Tramadol can be taken every 4 - 6 hours, but I only need to take it twice a day. Once in the morning and once at night, and I am good to go! Other pain relievers might have the same effect, but I can only attest to the effectiveness of this particular med. You might want to discuss this option with your doctor to see if it would be appropriate for your situation. You will need a prescription to purchase it. My heart goes out to all of you suffering from this insidious side effect of lisinopril. Who could possibly imagine a side effect lasting so long following the cessation of the drug?View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.